Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 7, NWS Reno, NV

December 13, 2024Lyon County, Mineral County, Nevada

NWS Reno, NV issued this high wind warning at Dec 13, 2024, 1:31 PM PST for Lyon County, Mineral County, Nevada. It took effect at Dec 13, 2024, 10:00 PM PST. It was in force for 18 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2024, 1:31 PM PST (21:31 UTC)
In effect from
Dec 13, 2024, 10:00 PM PST
Expired
Dec 14, 2024, 4:00 PM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 1:15 AM PSTNON-TSTM WND GST 683 Ene Stagecoach, NVMesonet station STGNV 2.8 E Stagecoach (NV DOT).
Dec 14, 1:21 AM PSTNON-TSTM WND GST 61Sweetwater Summit, NVMesonet station SWWNV Sweetwater Summit (NV DOT).
Dec 14, 2:20 AM PSTNON-TSTM WND GST 594 Wnw Smith, NVMesonet station NV058 Smith Valley.
Dec 14, 3:36 AM PSTNON-TSTM WND GST 5110 Wnw Luning, NVMesonet station LUNNV 10.2 W Luning (NV DOT).
Dec 14, 9:05 AM PSTNON-TSTM WND GST 503 Sw Hawthorne, NVMesonet station DVI07526 Hawthorne.
Dec 14, 9:21 AM PSTNON-TSTM WND GST 666 Nw Hawthorne, NVMesonet station WLKNV 6.1 NW Hawthorne (NV DOT).
Dec 14, 9:42 AM PSTNON-TSTM WND GST 454 Wsw Dayton, NVMesonet station NEMNV 4.6 S Gold Hill (NV DOT).
Dec 14, 9:50 AM PSTNON-TSTM WND GST 4511 Se Smith Valley, NVMesonet station NV059 Pine Grove Mountain.
Dec 14, 9:55 AM PSTNON-TSTM WND GST 605 Nne Schurz, NVMesonet station SRZNV 4.6 NE Schurz (NV DOT).
Dec 14, 10:04 AM PSTNON-TSTM WND GST 6325 Ssw Hawthorne, NVMesonet station ANCNV 14.9 E Bodie (NV DOT).
Dec 14, 12:17 PM PSTNON-TSTM WND GST 635 Ene Yerington, NVMesonet station EW0588 Yerington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS75 KREV 132131
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
131 PM PST Fri Dec 13 2024

NVZ001-150000-
/O.UPG.KREV.WI.Y.0017.241214T0600Z-241215T0000Z/
/O.NEW.KREV.HW.W.0007.241214T0600Z-241215T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Hawthorne, Yerington, Smith Valley,
and Schurz
131 PM PST Fri Dec 13 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
SATURDAY...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 70 
  mph or greater.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ070-NVZ005-141200-
/O.EXB.KREV.WI.Y.0017.241214T0300Z-241214T1200Z/
Northern Washoe County-Surprise Valley California-
Including the cities of Empire, Eagleville, Fort Bidwell,
Cedarville, and Gerlach
131 PM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...From 7 PM this evening to 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ003-150000-
/O.CON.KREV.WI.Y.0017.241214T0600Z-241215T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, Verdi, and Virginia
City
131 PM PST Fri Dec 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM 
PST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Wind 
  prone areas could see gusts to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-150000-
/O.CON.KREV.LW.Y.0045.241214T0600Z-241215T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Lovelock, Imlay, Fernley,
Fallon, and Nixon
131 PM PST Fri Dec 13 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 
PM PST SATURDAY FOR PYRAMID LAKE...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

MC
1 follow-up statement
736 
WWUS75 KREV 141204
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
404 AM PST Sat Dec 14 2024

CAZ070-NVZ005-141315-
/O.EXP.KREV.WI.Y.0017.000000T0000Z-241214T1200Z/
Northern Washoe County-Surprise Valley California-
Including the cities of Empire, Fort Bidwell, Cedarville,
Eagleville, and Gerlach
404 AM PST Sat Dec 14 2024

...WIND ADVISORY HAS EXPIRED...

The strongest of winds have subsided, however breezy winds will 
continue this morning and afternoon with gusts up to 45 mph.

$$

NVZ001-150000-
/O.CON.KREV.HW.W.0007.000000T0000Z-241215T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Smith Valley, Mina, Schurz,
and Yerington
404 AM PST Sat Dec 14 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON...

* WHAT...South to southwest winds 30 to 40 mph with gusts up to 70 
  mph or greater.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ003-150000-
/O.CON.KREV.WI.Y.0017.000000T0000Z-241215T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Virginia City, Gardnerville, and
Sparks
404 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph. Wind 
  prone areas could see gusts to 60 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-150000-
/O.CON.KREV.LW.Y.0045.000000T0000Z-241215T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Nixon, Lovelock, Fernley,
Fallon, and Imlay
404 AM PST Sat Dec 14 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR PYRAMID LAKE...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

JC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 13, 3:38 AM PST, 9 hours 53 minutes earlier.

Area forecast discussion, Dec 13, 3:38 AM PST, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service Reno NV
338 AM PST Fri Dec 13 2024

.SYNOPSIS...

* A wetter, warmer, and windier storm arriving this morning, with
  mountain snow and breezy winds.

* The heaviest snow rates and strongest winds will be on Saturday,
  where we will see some spillover into western NV valleys.

* A much weaker storm will pass through Monday bringing additional
  mountain snow and breezy winds.

&&

.DISCUSSION...

Bottom Line Up Front: For the most part, our current system has just
about diminished, only leaving behind some lingering snow showers
along the Sierra crest this morning. Our next system is set to
arrive in NE CA/Tahoe Basin in just a few hours from the time of
this writing. That storm will bring additional mountain snow and
valley rain through Saturday afternoon. We'll get a respite from
the active weather on Sunday, followed by one more much weaker
system on Monday. The rest of next week looks mild with light
winds.

Rain & Snow: From around 10AM PST this morning through Saturday
afternoon we'll have constant snow showers in the Sierra along with
a few pulses of increased snow rates. The best chance (70%) for Reno-
Carson-Minden to see rain will be Saturday morning between 6AM-1PM
PST. QPF amounts in NV valleys are ranging from 0.05-0.15" with a
40% chance of up to 0.25". Snow levels will hang around 5000-6000'
through the duration of the storm, thus foothills below 6000' have
an 80% chance to see 1-3". Sierra passes such as Donner, Ebbetts,
and Echo, storm total snow amounts range from 20-28", and at Tahoe
lake level 5-10". For more information, please see our Winter Storm
Warning.

Temps and Wind: Temperatures won't fluctuate too much over the next
7 days. Highs will be in the mid-40's for NV valleys and near 40 in
Sierra valleys. Morning low temps will remain chilly in the 20's.
As for winds, expect a brisk southerly breeze this afternoon.
Winds will only increase further as we get into tonight and
eventually peak in the early afternoon Saturday. Sierra ridges
will see gusts of 120-150 mph Saturday (Mammoth Mountain 70-90
mph). NV valleys will likely see gusts up to 50-60 mph and wind
prone locations along US-395 including Washoe Valley could see
gusts 60-70 mph. Winds on Saturday will eventually taper off in
the late afternoon. Please see our Wind Advisory for more
information.

Extended: After a little break on Sunday, a much weaker and drier
system is set to roll through Monday with any precipitation being
limited to the Sierra above 5000'. Current amounts for the crest are
around 4-6", and 1-3" around Tahoe lake level. After Monday, a ridge
sets up and we stay dry with light winds through at least Friday.

-Justin

&&

.AVIATION...

* A stronger winter storm will impact the Sierra today through
  Saturday, bringing accumulating snowfall to Sierra terminals, IFR
  conditions, mountain obscurations, strong LLWS, and mountain wave
  turbulence.

* Expect Sierra terminals to see a total of 5-8" of snow between
  Friday afternoon and Saturday afternoon. Lower terminals like
  KRNO/KCXP/KMEV are expected to see just a couple tenths of rain
  Saturday morning. For additional info on snow and rain, see the
  Snow & Rain section of the Discussion.

* Increased winds will also accompany this system across northeast
  California and western Nevada. FL100 winds will peak Saturday 15-
  18Z around 60-70 kt out of the S-SW. Terminals in the Sierra and
  along the Sierra Front will see strong winds gusting up to 50 kt
  late Saturday morning.

-Justin

&&

.AVALANCHE...

Today-Saturday's Storm:

* SWE: Wetter storm overall. Greater than 1" likely along the Sierra
  crest north of Sonora Pass, with 30-40% chance for more than 1.5"
  between Friday and Saturday. Greater than 0.75" likely for the
  crest south of Sonora Pass, with a 30-50% chance for greater than
  1" between Friday and Saturday.

* Snow rates: Heaviest snow rates (>1"/hr) late Friday night with
  another wave of >2"/hr Saturday morning.

* Snow levels: This is a warmer storm, with snow levels fluctuating
  throughout. Snow levels start at from 5500-6000 feet at the onset
  of precipitation Friday morning, increasing to 6500-7000 feet
  across the Tahoe Basin and 7500-8000 feet across Mono County as
  southwesterly winds increase overnight Friday. Snow levels drop
  back to 5500-6000 feet by Saturday morning and remain through the
  remainder of the event.

* Snow amounts: Please see our Winter Storm Warning for more
  information.

* Winds: Strong southwesterly winds expected along ridgelines, with
  gusts exceeding 120 mph from Friday evening through Saturday
  afternoon.

Expect a weaker/drier storm Monday, with details to come as we get
closer to this event.

Whitlam/Justin

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 1 PM this afternoon to 10 PM PST
     Saturday NVZ002.

     Wind Advisory from 10 PM this evening to 4 PM PST Saturday
     NVZ001-003.

     Lake Wind Advisory from 10 PM this evening to 4 PM PST Saturday
     NVZ004.

CA...Winter Storm Warning from 7 AM this morning to 10 PM PST
     Saturday CAZ071.

     Winter Storm Warning from 1 PM this afternoon to 10 PM PST
     Saturday CAZ072.

     Winter Storm Warning from 1 AM to 10 PM PST Saturday CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:28 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe38 hr
Dec 13, 2:28 AM PSTWind AdvisoryREVDouglas, Lyon, Mineral, Storey, Washoe38 hr

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.